Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

The use of steroids for MG

01/23/2008

Question:

Steroids were given to a loved one for one form of his treatment. He has more strength and his eyes or more open, but the side affects we do not like. How long will these side affects last. He is somethimes not himself, really acting out of sorts and the wait gain. The doctor said that there will be a possiblility that he will come off, but this was needed because he refused to use steroids a while back because of the side affects. This is very scarey for his family when he acts out of sorts, and the concern about the weight as well.

Answer:

The side effects of corticosteroids vary by individual. Some individuals are able to tolerate corticosteroids with minimal side effects. Unfortunately, others have many side effects, including behavioral changes and weight gain. Corticosteroids act quickly to suppress the immune system and control the muscle weakness of myasthenia gravis. There are other immunosuppressive medications that can be used to treat myasthenia gravis. These medications take longer to work and the response in controlling the weakness of the myasthenia gravis is not the same for all. Many times, a neurologist will start corticosteroids with one of these slower acting immunosuppressants. The goal is to eventually wean the individual off of the corticosteroids after the slower acting immunosuppressant takes effect.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Catherine  Kernich, MSN, RN, CNP Catherine Kernich, MSN, RN, CNP
Formerly
Case Western Reserve University